Communications in Mathematical Physics

, Volume 264, Issue 3, pp 583–611 | Cite as

Spectra of Sol-Manifolds: Arithmetic and Quantum Monodromy

  • A.V. Bolsinov
  • H.R. Dullin
  • A.P. Veselov


The spectral problem of three-dimensional manifolds M 3 A admitting Sol-geometry in Thurston's sense is investigated. Topologically M 3 A are torus bundles over a circle with a unimodular hyperbolic gluing map A. The eigenfunctions of the corresponding Laplace-Beltrami operators are described in terms of modified Mathieu functions. It is shown that the multiplicities of the eigenvalues are the same for generic values of the parameters in the metric and are directly related to the number of representations of an integer by a given indefinite binary quadratic form. As a result the spectral statistics is shown to disagree with the Berry-Tabor conjecture. The topological nature of the monodromy for both classical and quantum systems on Sol-manifolds is demonstrated.


Neural Network Manifold Statistical Physic Complex System Nonlinear Dynamics 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Atiyah, M.F., Donnelly, H., Singer, I.M.: Eta invariants, signature defects of cusps and values of L-functions. Ann. Math. 118, 131–177 (1983)CrossRefMATHMathSciNetGoogle Scholar
  2. 2.
    Bernays, P.: Über die Darstellung von positiven, ganzen Zahlen durch die primitiven, binären quadratischen Formen einer nicht-quadratischen Diskriminante. Dissertation Göttingen, 1912Google Scholar
  3. 3.
    Berry, M.V., Tabor, M.: Level clustering in the regular spectrum. Proc. Roy. Soc. London A 356, 375–394 (1977)ADSMATHCrossRefGoogle Scholar
  4. 4.
    Bohigas, O., Giannoni, M.-J., Schmidt, C.: Characterization of chaotic quantum spectra and universality of level fluctuation laws. Phys. Rev. Lett. 52, 1–4 (1984)CrossRefADSMathSciNetMATHGoogle Scholar
  5. 5.
    Bolsinov, A.V., Taimanov, I.A.: Integrable geodesic flows with positive topological entropy. Invent. Math. 140, 639–650 (2000)CrossRefMATHMathSciNetADSGoogle Scholar
  6. 6.
    Brezin, J.: Harmonic analysis on compact solvmanifolds. LNM 602, New York: Springer-Verlag, 1977Google Scholar
  7. 7.
    Butler, L.: Toda lattices and positive-entropy integrable systems. Invent. Math. 158, 515–549 (2004)CrossRefMATHMathSciNetADSGoogle Scholar
  8. 8.
    Cushman, R., Duistermaat, J.J.: The quantum spherical pendulum. Bull. Amer. Math. Soc. (N.S.) 19, 475–479 (1988)MATHMathSciNetCrossRefGoogle Scholar
  9. 9.
    Duistermaat, J.J.: On global action-angle coordinates. Comm. Pure Appl. Math. 33, 687–706 (1980)MATHMathSciNetGoogle Scholar
  10. 10.
    Duistermaat, J.J., Guillemin, V.W.: The spectrum of positive elliptic operators and periodic bicharacteristics. Invent. Math. 29(1), 39–79 (1975)CrossRefMathSciNetGoogle Scholar
  11. 11.
    Gilkey, P.: Spectral geometry of a Riemannian manifold. J. Diff. Geom. 10(4), 601–618 (1975)MathSciNetGoogle Scholar
  12. 12.
    Guillemin, V., Uribe, A.: Monodromy in the quantum spherical pendulum. Commun. Math. Phys. 122, 563–574 (1989)CrossRefADSMATHMathSciNetGoogle Scholar
  13. 13.
    Hirzebruch, F.: Hilbert modular surfaces. L'Enseign. Math. 19 (1973), 183–281MATHMathSciNetGoogle Scholar
  14. 14.
    Hooley, C.: On the intervals between numbers that are sums of two squares. Acta Math. 127, 279–297 (1971)CrossRefMATHMathSciNetGoogle Scholar
  15. 15.
    Keng, H.L.: Introduction to Number Theory. Berlin-Heidelberg-New York: Springer-Verlag, 1982Google Scholar
  16. 16.
    Jager, L.: Fonctions de Mathieu et fonctions propres de l'oscillateur relativiste. Ann. Fac. Sci. Toulouse Math. Serie 6, 7, 465–495 (1998)Google Scholar
  17. 17.
    Komarov, I.V., Ponomarev, L.I., Slavyanov, S.Yu.: Spheroidal and Coulomb spheroidal functions (Russian). Moscow: ``Nauka'', 1975, pp 320Google Scholar
  18. 18.
    Komarov, I.V., Tsiganov, A.B.: Quantum two-particle periodic Toda lattice (Russian). Vestnik LGU, 4(2), 69–71 (1988)Google Scholar
  19. 19.
    Jakobson, D., Nadirashvili, N., Toth, J.: Geometric properties of eigenfunctions. Russ. Math. Surv. 56, 1085–1105 (2001)CrossRefMATHMathSciNetGoogle Scholar
  20. 20.
    Landau, E.: Elementary Number Theory. New York: Chelsea, 1958Google Scholar
  21. 21.
    LeVeque, W.J.: Fundamentals of Number Theory. New York: Dover Publications, 1996Google Scholar
  22. 22.
    Marklof, J.: Spectral form factors of rectangle billiards. Commun. Math. Phys. 199, 169–202 (1998)CrossRefADSMATHMathSciNetGoogle Scholar
  23. 23.
    Petridis, Y.N., Toth, J.A.: The remainder in Weyl's law for Heisenberg manifolds. J. Differ. Geom. 60, 455–483 (2002)MATHMathSciNetGoogle Scholar
  24. 24.
    Sarnak, P.: Class numbers of indefinite binary quadratic forms. J. Number Theory 15, 229–247 (1982)CrossRefMATHMathSciNetGoogle Scholar
  25. 25.
    Sarnak, P.: Values at integers of binary quadratic forms. CMS Conf. Proc. 21, Providence, RI: Amer. Math. Soc., 1997, pp. 181–203Google Scholar
  26. 26.
    Sarnak, P.: Private communication. (June 2003)Google Scholar
  27. 27.
    Scott, P.: The geometries of 3-manifolds. Bull. London Math. Soc. 15, 401–487 (1983)MATHMathSciNetGoogle Scholar
  28. 28.
    Taimanov, I.A.: Topological obstructions to integrability of geodesic flows on non-simply-connected manifolds. Math. USSR Izv. 30, 403–409 (1988)CrossRefMathSciNetGoogle Scholar
  29. 29.
    Thurston, W.P.: Hyperbolic geometry and 3-manifolds. London Math. Soc. Lecture Note Ser., 48, Cambridge: Cambridge Univ. Press, 1982Google Scholar
  30. 30.
    Vu Ngoc S.: Quantum monodromy in integrable systems. Commun. Math. Phys. 203(2), 465–479 (1999)Google Scholar
  31. 31.
    Waalkens, H., Dullin, H.R.: Quantum monodromy in prolate ellipsoidal billiards. Ann. Phys. 295, 81–112 (2002)CrossRefADSMATHMathSciNetGoogle Scholar
  32. 32.
    Weyl, H.: Das asymptotische Verteilungsgesetz der Eigenwerte linearer partieller Differentialgleichungen. Math. Ann. 141, 441–479 (1912)CrossRefMathSciNetGoogle Scholar
  33. 33.
    Whittaker, E.T., Watson, G.N.: A Course in Modern Analysis, 4th ed., Cambridge: Cambridge University Press, 1990Google Scholar
  34. 34.
    Zwillinger, D.: Handbook of Differential Equations, 3rd ed. Boston, MA: Academic Press, 1997Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2006

Authors and Affiliations

  1. 1.Department of Mathematical SciencesLoughborough UniversityLeicestershireUK
  2. 2.Department of Mathematics and MechanicsMoscow State UniversityMoscowRussia
  3. 3.Landau Institute for Theoretical PhysicsMoscowRussia

Personalised recommendations